Children are often prescribed codeine for pain relief after surgery to remove their tonsils or adenoids to treat chronic tonsillitis or sleep apnea, a condition in which breathing problems make it hard for them to sleep soundly.
However, some children have died after being given codeine in amounts that are within the recommended dose range.
The Food and Drug Administration (FDA) is taking steps to warn about the use of codeine to relieve children’s pain after surgery to remove their tonsils or adenoids.
In August 2012, FDA warned the public that this danger exists for children who are “ultra-rapid metabolizers” of codeine, meaning that their liver converts codeine to morphine in higher than normal amounts.
Since then, FDA has conducted a comprehensive safety review of codeine use in children. A search of FDA’s Adverse Event Reporting System (AERS) database from 1969 to May 1, 2012 identified 10 deaths and three overdoses associated with codeine. Many of these children were recovering from a surgery to remove their tonsils or adenoids.
A new boxed warning—FDA’s strongest warning—will be added to the drug label of codeine-containing products about the risk of codeine to manage pain in children after a tonsillectomy and/or adenoidectomy. (The drug label is the written material that accompanies a prescription medication.)
FDA strongly recommends against the use of codeine to manage pain in children after a tonsillectomy and/or adenoidectomy. The agency asks health care professionals to use an alternate pain reliever.
In addition, parents and caregivers need to be aware of the risks of codeine treatment after tonsillectomy or adenoidectomy and should ask for a different pain medicine if their child is prescribed codeine in that setting.
Why Not For Kids?
Codeine is an opioid pain reliever—a narcotic medication—used to treat mild to moderate pain. It is also used to reduce coughing, usually in combination with other medications. Codeine is available by prescription either alone or in combination with acetaminophen or aspirin, and in some cough and cold medications.
Codeine is converted to morphine in the liver by an enzyme. Some people have genetic variations that make this enzyme over-active, causing codeine to be converted to morphine faster and more completely than in other people. These ultra-rapid metabolizers are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal.
From one to seven in every 100 people are ultra-rapid metabolizers, but they are more common among some ethnic groups. Twenty-nine percent of North African and Ethiopian populations are ultra-rapid metabolizers, and about 6 percent of African American, Caucasian and Greek populations are also affected.
The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There are FDA-cleared tests to check for ultra-rapid metabolism.
The cases occurred in children who showed evidence of being ultra-rapid metabolizers. The children ranged in age from 21 months to 9 years old. All of the children received doses of codeine that were within the typical dose range, meaning that they were not given extra amounts of the medication.
In these cases, the signs of morphine overdose developed within one to two days after the children started taking codeine.